Wisconsin, 2006

Hail in Wisconsin, September 6, 2006

September 6, 2006 · NWS MKX · 6 events in 4 counties and zones

Scattered thunderstorms, mostly near lake breeze fronts that pushed inland from Lake Michigan and Lake Winnebago, pulsed to severe limits. Large hail was produced, however, no damage was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms, mostly near lake breeze fronts that pushed inland from Lake Michigan and Lake Winnebago, pulsed to severe limits. Large hail was produced, however, no damage was noted. After maximum temperatures were around 80 with dewpoints around 60. Surface winds were generally from the northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 6, 1:20 PM CST, 8 minutes earlier.

Area forecast discussion, Sep 6, 1:20 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
220 PM CDT WED SEP 6 2006

.DISCUSSION...FCST FOCUS ON SML PCPN CHC ON THU THEN BETTER CHC
FRIDAY THROUGH THE WEEKEND.

COMBO OF WEAK SFC TROF PHASED WITH LK BREEZE BNDRY HELPING TO
ENHANCE LLV CONVERGENCE ACROSS ERN CWA. NAM MLCAPE AROUND 2200J/KG
AT 21Z WITH CURRENT LI/S AROUND -4. STARTING TO GET SOME ISOLD
CONVECTION NNW OF KMKE. SHOULD DIMINISH QUICKLY WITH SUNSET.

H8 WAA AND STRONG LLV ISENTROPIC LIFT /300K SFC/ DEPICTED ON THE GFS
AHEAD OF CANADIAN TROF HELPS TO GENERATE SOME QPF ACROSS THE CWA ON
THU. ACTUALLY GFS BEGINS THIS LIGHT QPF TONIGHT...BUT DON/T BELIEVE
THE FORCING/WAA IS STRONG ENOUGH WITHIN THE GENERALLY DRY COLUMN TO
PRODUCE THESE SHOWERS.  SOUNDINGS SHOW PERSISTENT AVAILABLE CAPE
THURSDAY AFTERNOON...THOUGH BEST MOISTURE LIMITED TO A NARROW ZONE
BETWEEN H8 TO H7.  SETUP SIMILAR ON THU AS COMPARED TO THE PAST FEW
AFTERNOONS AND CONCERN ABOUT THE LAKE BREEZE FOR ADDITIONAL LLV
ENHANCEMENT TO THE CONVERGENCE WARRANTS A SLGT CHC FOR THU AFTN.

FOCUS THEN SHIFTS TO CANADIAN COLD FRONT DROPPING IN FRIDAY OR
FRIDAY NIGHT...DEPENDING ON YOUR MODEL OF CHOICE.  THE NAM HAS THE
SFC FNT ALONG THE WI/IL BORDER AT 00Z SAT WHILE THE GFS STILL HAS
IT ACROSS THE FOX RIVER VALLEY.  WILL HEDGE WITH A COMPROMISE AT
THIS POINT AS THIS IS WHERE THE MODEL UNCERTAINTY BEGINS...AND
CONTINUES THROUGH THE WEEKEND.

FRONTOGENESIS AND ISENTROPIC ASCENT INCREASE WITH THE ARRIVAL OF
THE FRONT. THE H8 TROF LAGS WELL BEHIND THE SFC TROF AS IT MOVES
THROUGH THE REGION...LOCATED NORTH OF GRB AT 00Z SAT ON THE NAM.
REMEMBER THE SFC FNT AT THIS POINT IS ON THE IL/WI LINE.
THOUGH SFC FNT WILL EXIT SOUTH OF THE CWA BY SATURDAY...THE H8 BNDRY
REMAINS OVER THE AREA...KEEPING THE THREAT OF PCPN GOING IN THE WEAK
OVERRRUNNING PATTERN THROUGH SUNDAY.

THE GFS THEN DIVERGES SIGNIFICANTLY FROM THE ECMWF FOR EARLY NEXT
WEEK. THE GFS DVLPS A CLOSE UPR LOW OVER THE WRN GRT LAKES ON
MONDAY WITH THE LLVS RESPONDING AS A SEASONABLY VIGOROUS SFC LOW
TRACKS FM MO INTO IL. THE QPF GENERATED BY THE GFS LOOKS
OVERBLOWN AND MAY INDICATE SOME FEEDBACK PROBLEMS WITHIN THE MODEL.
ENSEMBLES SHOW A LESS AMPLIFIED SOLUTION...WHILE THE 06Z DGEX
ACTUALLY KEPT THE SYSTEM SOUTH WITH RIDGING DOMINATING OVER THE AREA.
WILL PLAY IT CAUTIOUS AT THIS POINT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 6, 10:15 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1115 AM CDT WED SEP 6 2006

WIZ046-047-051-052-056>060-062>072-070930-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1115 AM CDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF
SOUTHEASTERN WISCONSIN THIS AFTERNOON AND EARLY THIS EVENING. ANY
THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LMZ643>646-665-070930-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
1115 AM CDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING. ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT.

DRH

The radar

The Milwaukee radar (KMKX), 50 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Washington

When
September 6, 1:28 PM CST
Where
Washington County, Jackson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.317, -88.167

Hail, Sheboygan

When
September 6, 2:05 PM CST
Where
Sheboygan County, 2 mi SSW of Beechwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -88.133

Hail, Waukesha

When
September 6, 2:09 PM CST
Where
Waukesha County, Lannon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.150, -88.167

Hail, Fond du Lac

When
September 6, 2:15 PM CST
Where
Fond du Lac County, New Fane
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -88.183

Hail, Washington

When
September 6, 2:28 PM CST
Where
Washington County, 2 mi NE of Kewaskum
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.533, -88.200

Hail, Fond du Lac

When
September 6, 2:35 PM CST
Where
Fond du Lac County, 2 mi WNW of Dundee
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.667, -88.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530486, 5530488, 5530487, 5530489, 5530491, 5530490.